Ask a doctor

Lumps in Mouth After Sculptra, How Common is This? Is This Ok?

Had 3 vials of sculptra. I massaged well. Noticed a painless lump in my mouth after 1st vial which I thought might be a mouth ulcer, but it never became one. Now have a hard prominant 1cm long lump other side of my mouth and a few small less prominant flat lumps on the other side. No pain at all. Doctor tells me this is normal and common and wouldn't look. He tells me not to worry, not to do anything with them like massage or anything. He tells me to ignore them and to forget about them.

Doctor Answers (1)

Lumps and nodules after Sculptra

+1

Poly-L-lactic acid (PLLA, Sculptra) is an injectable biostimulator that induced collagen deposition in the injected areas.

Adverse effects associated with PLLA can be short term or long term and related to either the injection procedure or the device itself.  Adverse effects of Sculptra are relatively rare.

Injection-related effects include bruising and swelling.  One of the most common side effects of PLLA are subcutaneous nodules smaller than 5 mm.  Early nodules may be due to an uneven distribution of PLLA particles after the injection, both in the doctor's office and at home.  The area of injection must be massaged for five minutes five times a day for five days after each injection session. 

These small non-visible nodules can occur in up to 44% of all patients according to one study.  Usually these nodules resolve spontaneously.  Recent increases in dilution of the product prior to injection (from 5 cc to 8-9 cc of sterile water) have dramatically decreased the number of nodules formed.  Nodules are much more likely to form in the areas around the eyes and mouth.  In addition nodules are more likely to form if Sculptra is injected too superficially.

Techniques that are used to treat these nodules include intralesional steroid injections, breaking up the nodule followed by saline injection, and excision if necessary.

Delayed reactions with granuloma formation can arise months to years after injection.  Occurrence of granulomas after Sculptra injection is rare.  Oral, intramuscular or intralesional steroids are used to treat these reactions.  Antibiotics are also used.

You don't mention in your question how long after the first vial you noticed the lump in your mouth.  It is possible that a hematoma formed on injection and is slow to resolve.  It is also possible that excess product was deposited in the area and formed a lump.  Whether there is a possibility of a granuloma formation depends on how long ago you had the injections.

If the nodules are not visible and are not expanding, you have two choices:  ignore them or consult a board-certified dermatologist or plastic surgeon with training and experience with Sculptra for a second opinion.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.